Texas, 2013

High Wind in Texas, April 14, 2013

April 14, 2013 · NWS MAF · 3 events in 1 county or zone

Strong southwest flow aloft resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong southwest flow aloft resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 13, 10:19 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 13, 10:19 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1219 AM CDT SUN APR 14 2013

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AREAWIDE DURING THE NEXT 24 HOURS.
A 55KT LOW LEVEL JET WILL PROMPT THE INCLUSION OF A LOW LEVEL WIND
SHEAR GROUP AT KMAF UNTIL 14/10Z WHEN THE JET SHIFTS OFF TO THE EAST.
SPOTTY LOW LEVEL CLOUDS ATTEMPT TO DEVELOP OVER THE PERMIAN BASIN
OVERNIGHT...BUT WILL HOLD OFF INCLUDING ANY MVFR CEILINGS AT KFST
OR KMAF SINCE LOW LEVEL WINDS WILL VEER WITH TIME AND LIKELY KEEP
MOST OF THESE CLOUDS EAST OF THE TAF SITES.  OTHERWISE...WEST
WINDS WILL INCREASE TO AT LEAST 15 TO 20KT SUSTAINED WITH GUSTS
OVER 30KT THIS AFTERNOON.  WILL NOT INCLUDE ANY REDUCTION IN
VISIBILITY SINCE WIND SPEED DO NOT APPEAR TO BE STRONG ENOUGH TO
SUSPEND ENOUGH DUST TO REDUCE VISIBILITIES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM 9 AM MDT SUNDAY THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     THE FOLLOWING ZONES... ANDREWS...BORDEN...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...DAWSON...GAINES...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM 9 AM MDT SUNDAY THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Apr 13, 11:48 AM MST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT SAT APR 13 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT SAT APR 13 2013 /1248 PM MDT SAT APR 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
SOUTHEAST NEW MEXICO...THE TRANS PECOS SOUTHWARD TO THE PRESIDIO
VALLEY AND THE SOUTH AND WEST PERMIAN BASIN. THE GREATEST CHANCE
OF STORMS WILL BE ACROSS THE DAVIS MOUNTAINS. STORMS WILL BE
CAPABLE OF PRODUCING HAIL AND WIND GUSTS UP TO 50 MPH. DRY
LIGHTNING WILL BE POSSIBLE ACROSS THE DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WESTERLY WINDS OF 35 TO 45 MPH AND GUSTS TO 55 MPH WILL BE POSSIBLE
IN THE GUADALUPE MOUNTAINS SUNDAY.  A HIGH WIND WATCH HAS BEEN
ISSUED FOR MUCH OF THE DAY.

A HIGH WIND WATCH HAS ALSO BEEN ISSUED FOR MONDAY FOR THE
GUADALUPE MOUNTAINS FOR WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO
50 MPH.

DRY AND WINDY CONDITIONS WILL AFFECT LOCATIONS ALONG AND NORTH OF
A MARFA TO PECOS TO MIDLAND TO COLORADO CITY LINE SUNDAY AFTERNOON
AND EVENING. THEREFORE...A FIRE WEATHER WATCH IS IN EFFECT FOR
THESE AREAS.  IT WILL BE DRY AND BREEZY AREAWIDE SUNDAY...BUT
WESTERLY WINDS WILL BE STRONGEST IN THE ABOVE LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 14, 1:00 AM MST to 9:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS

Several strong gusts over 60 mph from the southwest occurred in the higher elevations of the Guadalupe Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
April 14, 3:00 AM MST to 7:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS

Lower elevations of the Guadalupe Mountains also had several hours of strong southwest winds gusts over 60 mph.

High Wind, Guadalupe Mountains of Culberson County

When
April 14, 4:51 AM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS

Several gusts out of the southwest exceeded 60 mph in Guadalupe Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438623, 438624, 438622.